The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Coenzyme Q10 for Statin Myopathic Symptoms
Abstract & Commentary
By Michael H. Crawford, MD, Professor of Medicine, and Chief of Clinical Cardiology, at the University of California, San Francisco. Dr. Crawford is on the speaker's bureau for Pfizer.
Source: Caso, G, et al. Coenzyme Q10 on myopathic symptoms in patients treated with statins. Am J Cardiol 2007;99:1409-1412.
Mild muscle symptoms occasionally prevent some patients from taking statin drugs. Since blocking HMG-CoA also reduces coenzyme Q10 levels, Caso and colleagues hypothesized that the reductions in this essential component of muscle mitochondrial electron transport may impair muscle energy metabolism and contribute to the muscle symptoms occasionally observed with statin therapy. Accordingly, coenzyme Q10 (CQ10) therapy may improve these symptoms and allow affected patients to stay on statins. The patient population was 32 patients with myopathic symptoms on statins and no other discernable cause. They were randomized to 100 mg of CQ10 or 400 units of vitamin E to control for the antioxidant effects of CQ10. The primary endpoint was a pain questionnaire done before and 30 days after treatment.
Results: In the CQ10 group, muscle pain severity decreased by 40% and pain interference with normal activities by 38%. There were no significant changes in these parameters in the control group (+9% and -11%, respectively). Plasma CK values were similar in both groups and were not altered by therapy. The authors concluded that CQ10 may decrease myopathic symptoms associated with statin use and allow more patients to benefit from these drugs.
In my experience it is not uncommon for patients to stop taking statins because of mild muscle symptoms (ache, stiffness, weakness, fatigue). CK is not elevated, so the exact cause of these symptoms is often unclear. The patients in this study were just such patients. Few had elevated CK and most had mild-to-moderate symptoms. CQ10 decreased symptoms in about 40%, suggesting that this may be an approach to increasing compliance with statins. Obviously, it won't work in everyone with these symptoms, probably because there is more than one reason for such symptoms.
Other studies have shown that statins can decrease CQ10 by 25 to 50%. Statins are known to decrease mitochondrial respiratory function and CQ10 is an essential cofactor for mitochondrial electron transport. Therefore, statin induced decreases in CQ10 could lead to muscle symptoms, which may be decreased by giving CQ10. Also, statins are known to increase blood lactate which as
been observed in other mitochondrial disorders. So there
seems to be a plausible biological basis for CQ10 therapy.
This study is small, so the observations should be confirmed in a larger group. Also, we have little mechanistic data since CQ10 and lactate were not measured. It was interesting that CK was unrelated to muscle symptoms or their change with CQ10. Thus, severe muscle damage was not likely a cause of these symptoms. This fits with the fact that rhabdomyolysis is a rare complication of statin therapy. Finally, only one dose of CQ10 was used. We do not know if higher or lower doses would be more or less effective. At this point it may be worth trying 100 mg of coenzyme Q10 for patients with mild-to-moderate myopathic symptoms on statins to see if compliance can be enhanced.